Hail, Nash
- When
- March 27, 5:05 PM EST
- Where
- Nash County, 0.56 mi W of Goldrock
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.070, -77.830
Moderate to strong instability resulted from strong afternoon heating. Isolated thunderstorms developed across the northern piedmont along a weak surface boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Moderate to strong instability resulted from strong afternoon heating. Isolated thunderstorms developed across the northern piedmont along a weak surface boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 27, 1:55 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT TUE MAR 27 2007 .SHORT TERM /TONIGHT THROUGH FRIDAY/... TONIGHT: MSAS ANALYSIS HAS MAINTAINED A NARROW AREA OF LOW LEVEL CONFLUENCE IN VICINITY OF THE VA BORDER SINCE EARLY MORNING. AIRMASS HAS DESTABILIZED WITH SURFACE BASED LIFTED INDICES AROUND -2 TO -3 CELSIUS. THIS REGION ALSO IN ZONE OF SURFACE THETA-E ADVECTION. HOWEVER MOISTURE APPEARS LIMITED AS LITTLE IN THE MANNER OF CU HAS DEVELOPED IN THIS AREA. HAVE NOTICED A FEW ISOLATED CELLS DEVELOPING ALONG BLUE RIDGE SINCE 1730Z. DUE TO PERSISTENCE OF SIGNALS SUGGESTING POTENTIAL FOR CONVECTIVE DEVELOPMENT, PLAN TO MAINTAIN SLIGHT CHANCE POPS ACROSS THE NORTHERN THIRD OF CWA THROUGH 02Z. OTHERWISE...EXPECT PARTLY CLOUDY SKIES OVERNIGHT AS SURFACE BOUNDARY GRADUALLY DRIFTS SWD THEN STALLS OVER REGION. THIS FRONT MAY POOL MOISTURE ALONG IT, RESULTING IN AREAS OF FOG BY EARLY WED MORNING. WENT WITH MIN TEMPS COMPARABLE TO MINS RECORDED THIS MORNING WHICH ARE NEAR OR A LITTLE ABOVE MOS GUIDANCE. -WSS WEDNESDAY THROUGH FRIDAY: THE MID LEVEL VORTEX OVER THE SOUTHERN PLAINS THIS AFTERNOON IS STILL ON TRACK TO DAMPEN OUT AS IT RIDES NORTHEAST ATOP THE MEAN RIDGE OVER THE SOUTHEAST STATES. THE BACKDOOR FRONT REMAINS TO OUR NORTH THROUGH WEDNESDAY ALTHOUGH A WEAK WIND SHIFT BOUNDARY DOES DROP SOUTHWARD INTO THE CWA. WITH INCREASING POSITIVE VORTICITY ADVECTION LATE IN THE DAY AS THE SHORTWAVE APPROACHES... COMBINED WITH INCREASING UPPER DIVERGENCE AND RISING INSTABILITY ASSISTED BY DAYTIME INSOLATION... EXPECT A GOOD CHANCE OF SHOWERS AND STORMS ACROSS THE NORTHERN CWA BY LATE IN THE DAY. THE EXISTING FORECAST SHOWS THIS TREND WELL AND IS SUPPORTED BY THE CONSENSUS OF MODEL GUIDANCE... AND HAVE MADE ONLY MINOR ADJUSTMENTS. WITH WARM TEMPERATURES AND DEWPOINTS IN THE MID 50S TO AROUND 60... CAPES CLIMB TO NEARLY 1000 J/KG WITH TOTAL TOTALS EXCEEDING 50 AND 0-6 KM SHEAR AROUND 30-35 KTS... SO A FEW STORMS COULD BECOME STRONG. HIGHS SHOULD BE SIMILAR TO TODAY IF NOT A BIT WARMER... 81-85. AS THE UPPER TROUGH DIGS OVER THE NORTHWESTERN ATLANTIC... THE COLD FRONT SHOULD HAVE LITTLE TROUBLE PLOWING SOUTHWARD THROUGH THE MIDATLANTIC REGION WEDNESDAY NIGHT INTO THURSDAY MORNING. WITH FRONTAL CONVERGENCE ACTING ON COPIOUS MOISTURE IN PLACE AND POOLING OF HIGH PRECIPITABLE WATER VALUES... HAVE NUDGED POPS UPWARD TO LIKELY ACROSS THE NORTH AND EAST WEDNESDAY NIGHT AS THE FRONT DROPS SOUTH. EXPECT POPS TO TAPER OFF THURSDAY MORNING... ALTHOUGH THE NAM AND GFS ARE AT ODDS WITH THE NAM SHOWING MUCH MORE RAPID DRYING FROM THE NORTH-NORTHEAST BY THURSDAY AFTERNOON. FOR NOW HAVE GONE WITH A SLOWER DRYING... A COMPROMISE BETWEEN THE NAM AND GFS... UNTIL A BETTER HANDLE ON THE CHARACTER OF THE INCOMING AIR MASS CAN BE ACHIEVED. HAVE GONE WITH ATYPICAL HOURLY TEMPERATURES THROUGH THURSDAY... AS READINGS ARE EXPECTED TO FALL SLOWLY THROUGH THE DAY WITH STRONG LOW LEVEL COLD AIR ADVECTION. SKIES SHOULD BE CLEARING OUT THURSDAY NIGHT... WITH PLENTY OF SUN FRIDAY UNDER THE NOSE OF STABLE HIGH PRESSURE FROM THE NORTH. EXPECT HIGHS SLIGHTLY BELOW NORMAL... IN THE MID 60S. -GIH && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... EARLY IN THE EXTENDED RANGE THE SOUTHEAST STATES ARE INSULATED BY MID LEVEL RIDGING AND SURFACE HIGH PRESSURE SHIFTING OFF THE COAST... AND THUS EXPECT LITTLE IN THE WAY OF CLOUD COVER WELL INTO SATURDAY. OP GFS LOW LEVEL THICKNESS FORECASTS HAVE HELD QUITE STEADY THE LAST SEVERAL RUNS... VERY CLOSE TO CLIMATOLOGICAL VALUES SATURDAY. YESTERDAYS GFS RUNS HAVE BEEN TRENDING SLOWER WITH THE POSITIVELY TILTED TROUGH THAT SHIFTS FROM THE PLAINS NORTHEASTWARD THROUGH THE LOWER GREAT LAKES & SEAWAY REGION SATURDAY THROUGH MONDAY... BUT SINCE ITS 26/18Z RUN IS NOW A BIT FASTER. IN CONTRAST THE 27/00Z ECMWF IS ROUGHLY 12 HOURS SLOWER BRINGING PRECIP THROUGH NC... QUITE A CHANGE CONSIDERING IT HAD BEEN FAIRLY STABLE. WILL CONTINUE TO SHOW THE BEST RAIN CHANCES ON SUNDAY... ALTHOUGH BASED ON THE RAPIDLY WANING FORCING & HEIGHT FALLS AS THE TROUGH AMPLITUDE DAMPENS AND THE LIMITED MOISTURE THROUGH THE COLUMN... WILL KEEP POPS AS LOW CHANCES. THE MID LEVELS REALLY DONT COOL MUCH WITH THIS SYSTEM... SO INSTABILITY IS MARGINAL ALTHOUGH STILL SUFFICIENT FOR SCATTERED THUNDERSTORMS BASED ON THE DEGREE OF LOW LEVEL MOISTURE. THICKNESSES DROP TO NEAR NORMAL MONDAY THEN JUMP BACK WELL ABOVE NORMAL TUESDAY WITH PRIMARILY ZONAL MID LEVEL FLOW AND A WARM TEXAS-SOURCE SURFACE HIGH BUILDING IN FROM THE SOUTHWEST. WILL GO WITH PARTLY TO MOSTLY SUNNY SKIES BOTH DAYS... WITH SEASONABLE HIGHS MONDAY WARMING TO ABOVE NORMAL READINGS TUESDAY. -GIH && .AVIATION /18Z-18Z/... VFR CONDITIONS EXPECTED THROUGH 18Z WED EXPECT FOR A 2-3 HOUR PERIOD OF MVFR CONDITIONS DUE TO VISIBILITY RESTRICTION (FOG) EARLY WED MORNING. WEAK LOW LEVEL CONFLUENCE ACROSS THE NORTHERN PIEDMONT/NORTHERN COASTAL PLAIN MAY TRIGGER/SUPPORT ISOLATED CONVECTION BETWEEN 21Z-02Z. CHANCE APPEARS TOO REMOTE TO MENTION IN TERMINAL FORECAST AT THIS TIME. MORE SIGNIFICANT COLD FRONT EXPECTED TO ADVANCE TOWARD CENTRAL NC FROM THE NORTH WED AFTERNOON INTO WED EVENING. THIS FEATURE MAY CAUSE A BETTER CHANCE OF SHOWERS AND T-STORMS WED AFTERNOON INTO WED NIGHT ACROSS THE AREA. AS FAR AS LOW LEVEL WINDS...EXPECT WESTERLY FLOW THROUGH EARLY EVENING ACROSS THE REGION WITH A SWITCH TO A LIGHT NLY FLOW OVER THE NORTH TONIGHT/EARLY WED. -WSS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WSS/HARTFIELD LONG TERM...HARTFIELD AVIATION...WSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 524 AM EDT TUE MAR 27 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 524 AM EDT TUE MAR 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. EXCEPT FOR ISOLATED LATE DAY THUNDERSTORMS WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 542 PM EDT TUE MAR 27 2007 NCZ026-027-272245- FRANKLIN-NASH- 542 PM EDT TUE MAR 27 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN AND NASH COUNTIES THROUGH 645 PM EDT... AT 542 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CENTERVILLE...OR ABOUT 14 MILES EAST OF LOUISBURG...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RED OAK... DORTCHES...BATTLEBORO. GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. VINCENT
The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
5 hail, 1 lightning. Local standard time, as filed.
Penny size hail covering the ground.
Penny size hail at Exit 463 on US HWY 64 near Northern Nash High School.
Lightning struck an apartment complex and sparked a fire. There was no immediate information on the extent of the damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13417, 13418, 13419, 13420, 13421, 13422.